Montana, 2010

Flash Flood in Montana, June 10 to 11, 2010

June 10 to 11, 2010 · NWS BYZ · 1 event in 1 county or zone

A slow moving thunderstorm producing heavy rain moved over far western Big Horn County and extreme eastern Carbon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A slow moving thunderstorm producing heavy rain moved over far western Big Horn County and extreme eastern Carbon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 10, 2:13 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 10, 2:13 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MDT THU JUN 10 2010

.SHORT TERM...VALID FOR FRI AND SAT...

SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS THE SOUTHEAST
ZONES THIS AFTERNOON IN RESPONSE TO THE UPPER LEVEL JET SHIFTING
EAST THROUGH THAT AREA. FARTHER WEST...SHOWERS AND THUNDERSTORMS
ALSO STARTING TO INCREASE IN COVERAGE ACROSS THE WESTERN ZONES
CLOSER TO THE LOW PRESSURE SYSTEM CENTER. EXPECT THIS TREND TO
CONTINUE THROUGH THE NIGHT AND SEE WIDESPREAD SHOWERS. SO RAISED
POPS UP QUITE A BIT IN SOME PLACES FOR TONIGHT. ALSO RAISED THE
QPF AMOUNTS QUITE A BIT AS PRECIPITABLE WATER VALUES ARE FAIRLY
HIGH AND MODELS ALSO PRODUCING QUITE A BIT OF PRECIP AS WELL.
TROUGH STARTS TO SPLIT A BIT ON FRIDAY AS THE MAIN LOW PRESSURE
SYSTEM DIGS SOUTH AND CUTS OFF FROM THE MAIN FLOW BY FRIDAY
NIGHT. AS THE LOW PRESSURE SYSTEM SPINS OVER SOUTHERN NEVADA AND
UTAH...SEVERAL PIECES OF ENERGY WILL MOVE NORTH TOWARDS THE
FORECAST AREA. THERE IS A LITTLE UNCERTAINTY AS TO HOW FAR NORTH
THIS PRECIPITATION WILL MAKE IT ON SATURDAY INTO SATURDAY NIGHT.
THE MODELS HAVE BEEN BOUNCING AROUND WITH THIS SO HAVE CONTINUED
THE SCATTERED TYPE POPS FOR ALL AREAS.

TEMPERATURES WILL BE COOLER OVER THE NEXT FEW DAYS WITH THE
CLOUDS AND RAIN SHOWERS AROUND. HAVE LOWERED TEMPERATURES THE
NEXT FEW DAYS WITH HIGHS ONLY IN THE 50S AND 60S.

THERE ARE SOME HYDRO CONCERNS AS WELL ACROSS SOUTHERN BIG HORN
COUNTY AND SHERIDAN COUNTY. CREEKS AND STREAMS IN THOSE AREAS ARE
RUNNING HIGH AND ADDITIONAL RAINFALL MAY CAUSE SOME FLOODING. SO
WILL ISSUE A FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR THESE
AREAS. WILL ALSO EXTEND THE FLOOD WATCH FOR THE TONGUE RIVER NEAR
BIRNEY THROUGH SUNDAY AFTERNOON AS WELL WITH THE SAME REASONS
BEING THE HEAVY RAIN POTENTIAL. SOLUM

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

MODEL AGREEMENT HAS IMPROVED BETWEEN THE GFS AND ECMWF WITH THE
LATEST RUNS. A SPLIT-FLOW PATTERN WILL SET UP FOR EARLY PORTIONS
OF THE EXTENDED PERIOD. AN UPPER-LEVEL RIDGE WILL DEVELOP WELL
NORTH INTO CANADA WITH AN UPPER-LEVEL LOW LINGERING UNDERNEATH.
THIS UPPER LOW WILL BE JUST SOUTH OF THE CWA ON SUNDAY. THE GFS
SPREADS Q-VECTOR CONVERGENCE NORTH ACROSS THE CWA. SPREAD POPS
ACROSS THE CWA IN RESPONSE. THE UPPER LOW MOVES EAST OF THE CWA
BY MONDAY MORNING AS THE NEXT UPPER-LEVEL TROUGH APPROACHES FROM
THE WEST. THIS SECONDARY TROUGH WILL IMPACT THE CWA FOR TUESDAY
THROUGH THURSDAY. THE INITIAL WAVE GLANCES NORTHWESTERN PORTIONS
OF THE CWA LATE TUESDAY INTO EARLY WEDNESDAY. THE TROUGH BECOMES
MORE PROGRESSIVE ON WEDNESDAY AND PASSES OVER THE CWA BY EARLY
THURSDAY. A RELATIVELY DRY WESTERLY FLOW WILL REMAIN OVER THE CWA
FOR THURSDAY INTO EARLY FRIDAY. CONFINED POPS TO LOCAL MOUNTAIN
RANGES DURING THIS TIME. TEMPERATURES ON SUNDAY WILL BE WELL
BELOW SEASONAL AVERAGES WITH 850-MB TEMPS IN THE SINGLE DIGITS.
TEMPERATURES WILL WARM BACK TO NEAR SEASONAL AVERAGES BY MONDAY.
COOLED TEMPS SLIGHTLY FOR WEDNESDAY AS AN UPPER-LEVEL TROUGH
PASSES OVERHEAD. BRS

&&

.AVIATION...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE FORMED MAINLY
OVER THE WESTERN AND CENTRAL ZONES THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING AND SPREAD
EASTWARD. EXPECT BRIEF MVFR CONDITIONS AND BRIEF HEAVY RAIN
AROUND ANY THUNDERSTORM ACTIVITY. SHOWERS WILL BECOME WIDESPREAD
LATE TONIGHT THROUGH MUCH OF FRIDAY MORNING. WIDESPREAD MVFR
CEILINGS ARE EXPECTED WITH LOCALIZED IFR CONDITIONS. BY 1200Z
FRIDAY...THE STRONGEST FORCING FOR ASCENT MOVES NORTH OF THE
FORECAST AREA. SCATTERED SHOWERS WILL LINGER THROUGH THE
REMAINDER OF THE DAY. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 045/056 041/056 043/062 049/070 051/070 051/067 051/071
    +5/T    34/W    43/W    22/T    23/T    33/T    22/W
LVM 039/055 036/055 037/063 042/071 045/069 044/067 044/072
    +7/T    34/W    43/W    22/T    33/T    33/T    32/W
HDN 048/058 042/061 045/065 049/072 049/076 051/071 051/075
    +4/T    34/W    42/W    22/T    23/T    33/T    32/W
MLS 051/058 045/061 048/063 050/068 051/073 052/068 052/074
    97/T    33/W    42/W    23/T    23/T    33/T    32/W
4BQ 050/059 043/059 045/061 049/068 050/075 052/070 052/074
    85/T    45/W    43/W    33/T    23/T    33/T    32/W
BHK 048/059 044/061 047/063 049/064 048/073 049/068 049/072
    97/T    34/W    32/W    33/T    23/T    33/T    32/W
SHR 048/056 040/053 039/060 044/069 046/075 048/073 048/074
    +4/T    56/W    64/W    33/T    22/T    23/T    32/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON FOR ZONE 38.
     FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON FOR THE TONGUE
     RIVER AT BIRNEY.
WY...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON FOR ZONE 99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 10, 2:27 PM MST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
327 PM MDT THU JUN 10 2010

MTZ028>042-056>058-063>068-WYZ098-099-112130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
327 PM MDT THU JUN 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

WATER LEVELS HAVE RECEDED IN MANY AREAS. HOWEVER...RAINFALL TONIGHT
COULD CAUSE RIVERS AND STREAMS TO BEGIN RISING AGAIN. PEOPLE
LOCATED NEAR RIVERS AND STREAMS SHOULD REMAIN VIGILANT TO POSSIBLE
RISES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVERS WILL CONTINUE TO REMAIN HIGH THROUGH THE WEEKEND.
ADDITIONAL RAINFALL THROUGH THE WEEKEND COULD CAUSE RIVERS AND
STREAMS TO RISE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 68 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Big Horn

When
June 10, 3:30 PM MST to June 11, 1:00 AM MST
Where
Big Horn County, 14.78 mi SSW of Pryor to 14.76 mi SSW of Pryor
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.240, -108.670

Flooding was reported on Bowler Flats in the Pryors. In addition, water was flowing across Railbed Road due to flooding along Sage Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234593.